Colorado, 2001

Damaging Wind in Colorado, July 2, 2001

July 2, 2001 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 1:29 PM MST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 1:29 PM MST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON JUL 2 2001

FORECAST CONCERNS WL BE CHC OF TSRA THROUGH PD FOLLOWED BY MAX TEMPS.

SFC TROF/DRYLINE NEAR WRN CWFA AND EXTENDING INTO WRN NEB. ALSO COLD
FRONT IS DRAPED ACROSS NRN NEB. WEAK S/W MOVG IN FM THE WEST WITH
50H RIDGE CENTERED NEAR FOUR CORNERS. BASED ON INITIAL ANALYSIS...
CURRENT TRENDS...AND SATL...WL PREFER THE AVN OVERALL. HWVR...WL
ADJUST THE AVN TEMPS TWD THE END OF SHORT TERM. THE 85H TEMPS LOOK
TOO COOL BASED ON UPR LVL RIDGE HOLDING FAST AND COOL BIAS RECENTLY
OF THAT GUIDANCE.

AT 50H...MODELS HAD TROUBLE INITIALIZING WELL ON RDG. THE ETA/NGM
HAVE HEIGHTS TOO HIGH...THE RIDGE TOO FAR EAST...AND TOO FAR NORTH.
THE AVN DID THE SAME THING BUT WAS DOING MUCH BETTER. AT 85H...
MODELS WERE TOO COOL OVR WRN AND NRN CONUS WITH AVN DOING BETTER.

FOR TON...AVN WANTS TO DRAG A WEAK JETLET ACROSS CWFA. SATL IS SHOWG
A VERY SUBTLE/WEAK S/W MOVG IN FROM THE NW. MODELS APPEAR TO CATCH
THIS FEATURE WITH THE AVN LOOKG TO BE SLIGHTLY BETTER. TSRA DVLPMENT
HAS ALREADY BEGUN FM SE WY/NCNTRL CO INTO WRN NEB AHEAD OF THIS
FEATURE AND ALONG AREA OF SFC MSTR CONVERAGE AS INDICATED BY LAPS.
ETA K-F DEVELOPS ONE AREA ALONG WRN EDGE OF CWFA NEAR DRY/TROF LINE
LATE THIS AFTN...AND THEN A MUCH BROADER/MORE INTENSE AREA MOVG IN
FROM THE NW DURG THE NIGHT.

BASED ON WHAT CURRENT OBSERVATIONAL DATA IS SHOWG...SCENARIO ETA K-F
IS PAINTING IS ON TRACK. WL GENL GO SCT POPS OVER ENTIRE CWFA. SVR
THREAT A DEFINITE PSBLTY WITH VERY UNSTABLE/MOIST AMS. WL PUT IN
LCLLY HEAVY RNFL IN ALL ZONES WITH VERY MOIST AMS.

FOR TUE/TUE NGT...MSTR REMAINS AMPLE OVER THE REGION. ALSO DUE TO
RDG PULLING BACK INTO THE GREAT BASIN...FLOW BECOMES MORE NW ALOFT.
IN THIS FLOW...THE ETA/AVN INDICATE A RATHER STRONG 7-5H S/W MOVG IN
FROM THE NW. WITH THIS IN MIND...WL GO SLGT CHC DURG THE DAY...
ESPECIALLY IN THE WEST...AND ONCE AGAIN GO SCT FOR THE NIGHT. AREAS
THAT RECEIVED SUBSTANTIAL RNFL LAST NIGHT ARE 3 TO 5 DEGREES COOLR
THAN EVERYBODY ELSE AND BLO GUIDANCE. WL MAKE THEM THE COOLEST GROUP
AND GO SLIGHTLY BLO GUIDANCE AGAIN. EVERYONE ELSE WL GO NEAR TO ABV.

FOR WED...AIR MASS REMAINS MOIST WITH LOW LVL UPSLOPE FLOW. MAIN
DYNAMICS HOLD OFF TIL WED NIGHT...SO WL LEAVE TSRA OUT DURG THE DAY.
WL AGAIN PLAY THE SAME TREND ON MAXES AS DID ON TUE.

FOR THE EXTENDED...ALL MEDIUM RANGE MODELS DOING WELL THROUGH THIS
MORNING. ALSO THEY ARE SIMILAR TO EACH OTHER IN THEIR SOLNS...AND
THEIR TRENDS FROM THEIR PREVIOUS RUN. AMPLIFYING SYSTEM ALG WCST WL
PULL BACK AND AMPLIFY 50H RIDGE. THIS WILL PUT AREA IN A WEAK W TO
NW FLOW ALOFT. THEN ABV MENTIONED SYSTEM MOVES INLAND AND FLATTENS
RDG...AND PUTS CENTER OVR SRN PLAINS. WHEN NEXT SYSTEM STARTS
DIGGING ALONG WCST TWD END OF EXTENDED PD...PATTERN STARTS ALL OVER
AGAIN WITH RDG AMPLIFYING...AND GETTING PULLED BACK TO NEAR FOUR
CORNERS. BASED ON SATL...PERSISTENCE...AND SMLR MODEL SOLNS...
CONFIDENCE RATHER HIGH IN THIS SCENARIO.

NOTHING HAS SCOURED OUT MSTR AND REMAINS TRAPPED OVER CWFA UNDER
WEAK FLOW ALOFT. ONCE RDG GETS SUPPRESSED SOUTH SHOULD SEE AN
INFLUX/INCREASE OF MONSOON/SUBTROPICAL MSTR FROM SW. ANY KIND OF SFC
BNDRY/WEAK FEATURE ALOFT HAS KICKED OFF TSRA WITH THIS AMS. MODELS
HAVE TENDED TO UNDERDO TSRA RECENTLY...AND THIS SCENARIO LOOKS TO
CONTINUE. WL KEEP CHC OF TSRA THROUGH EFP. SEE NOTHING TO
DRAMATICALLY COOL TEMPS DOWN WITH MID/UPR LVL RDG IN PLACE. SO WL
KEEP MAXES ABV NORMAL.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, Jul 2, 1:53 PM MST, 5 hours 42 minutes before
COZ090-NEZ079>081-030400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT MON JUL 2 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHEAST COLORADO AND SOUTHWEST NEBRASKA UNTIL 10
PM MDT (11 PM CDT)...

THE COUNTY INCLUDED IN THE WATCH FOR NORTHEAST COLORADO IS YUMA AND
IN SOUTHWEST NEBRASKA ARE DUNDY...HITCHCOCK...RED WILLOW.

ABUNDANT LOW LEVEL MOISTURE SOUTH OF A STATIONARY FRONT OVER
NEBRASKA WILL COMBINE WITH DAYTIME HEATING TO PRODUCE THUNDERSTORMS
OVER NORTHEAST COLORADO AND SOUTHWEST NEBRASKA THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH HAIL UP TO TWO
INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 70 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT.

VP

The radar

The Goodland radar (KGLD), 68 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 2, 7:35 PM MST
Where
Yuma County, 18 mi S of Wray
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -102.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262630.